Extreme Cold/Wind Chill, Koochiching
- When
- February 27, 12:00 AM CST to 12:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Dangerous wind chills of -35 to -50 degrees below zero developed across northeast Minnesota early February 27th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Dangerous wind chills of -35 to -50 degrees below zero developed across northeast Minnesota early February 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 26, 11:36 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1136 PM CST WED FEB 26 2014
.UPDATE...
ISSUED AT 1136 PM CST WED FEB 26 2014
WINDS AND SNOW SHOWER COVERAGE CONTINUED TO DIMINISH LATE THIS
EVENING ACROSS MUCH OF THE NORTHLAND. THE EXCEPTION HAS BEEN ALONG
THE SOUTH SHORE OF LAKE SUPERIOR...AND WE EXPECT WINDS TO DIMINISH
THERE AS WELL OVER THE NEXT 2 TO 3 HOURS. A FEW SNOW SHOWERS
REMAINED FROM THE IRON RANGE INTO NORTHERN WISCONSIN...AND MUCH OF
THAT SHOULD ALSO END OVER THE NEXT 1 TO 3 HOURS. A VERY COLD
NORTHERLY FLOW OVER LAKE SUPERIOR SHOULD KEEP SNOW SHOWERS GOING
THERE LONGER...BUT DRIER AIR MOVING WILL LIMIT ACCUMULATIONS. WE
DID INCREASE POPS ALONG THE SOUTH SHORE...ESPECIALLY ACROSS
NORTHERN ASHLAND/IRON COUNTIES...BUT WILL LIMIT ADDITIONAL
ACCUMULATIONS TO AROUND AN INCH.
MUCH OF NORTHEAST MINNESOTA HAD WIND CHILLS FROM 30 TO 40 BELOW
ALREADY...AND TEMPERATURES CONTINUE TO DECREASE. WINDS WILL ALSO
DECREASE...BUT THE WARNING STILL LOOKS ON TARGET WITH MINIMUM
WIND CHILL VALUES FROM 35 BELOW TO NEAR 50 BELOW LATE TONIGHT INTO
THURSDAY MORNING.
UPDATE ISSUED AT 949 PM CST WED FEB 26 2014
COVERAGE OF SNOW SHOWERS AND STRENGTH OF THE WINDS HAVE DIMINISHED
FOR MOST AREAS THROUGH THE EVENING. SNOW SHOWERS CONTINUE OVER
PORTIONS OF THE IRON RANGE AND ARROWHEAD INTO NORTHWEST WISCONSIN.
MOST WIND GUSTS HAD DIMINISHED TO 25 TO 35 MPH AS WELL. WE WILL
CONTINUE THE ADVISORY THROUGH MIDNIGHT...ALTHOUGH VSBYS WILL NOT
BE AS LOW AS WHAT OCCURRED LATE AFTERNOON THROUGH MID EVENING. THE
EXCEPTION WILL BE ALONG THE SOUTH SHORE...WHICH COULD SEE SOME
LAKE EFFECT SNOW. WE DID INCREASE SNOW AMOUNTS/POPS A BIT OVER THE
SNOWBELT OF ASHLAND/IRON COUNTIES.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 536 PM CST WED FEB 26 2014
WE WILL LIKELY BE ISSUING A WINTER WEATHER ADVISORY FOR BLOWING SNOW
AND SNOW SQUALLS THROUGH THE EVENING HOURS ACROSS MUCH OF OUR CWA.
MORE OBSERVATIONS HAVE REPORTED VSBYS BELOW A MILE...WITH A COUPLE
DOWN TO A QUARTER. THE COVERAGE OF THE SNOW SHOWERS AND STRENGTH OF
THE WIND GUSTS SHOULD DIMINISH MID-LATE EVENING.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 322 PM CST WED FEB 26 2014
A LARGE AREA OF LOW PRESSURE ANCHORED OVER HUDSON BAY WILL KEEP A
CYCLONIC/NORTHWEST FLOW WITH EMBEDDED CLIPPERS OVER THE GREAT
LAKES REGION THROUGH INTO EARLY NEXT WEEK. THE CLIPPERS WILL BRING
REINFORCING SHOTS OF ARCTIC AIR AND INSTABILITY. BRIEF PERIODS OF
LIGHT SNOW WITH MINIMAL ACCUMULATION ARE ANTICIPATED WITH THESE
THESE WAVES. THE FIRST WILL SWEEP A COLD FRONT ACROSS THE FORECAST
AREAS FRIDAY...WITH THE BEST SHOT FOR UP TO AN INCH OF SNOW OVER
THE TIP OF THE MN ARROWHEAD.
TEMPERATURES WILL REMAIN ON THE ORDER OF 20-30 DEGREES F BELOW
NORMAL THROUGH THE UPCOMING WEEKEND. ALTHOUGH LONG RANGE MODELS
ARE IN GOOD AGREEMENT THAT H85 TEMPS FLIRT WITH NEGATIVE 30C FOR
MOST OF THE EXTENDED...SFC TEMPS ARE DIFFICULT DUE TO THE
SIGNIFICANT INFLUENCED OF SKY COVER AND WINDS. DUE TO THE FAST
MOVING NATURE OF THE CLIPPERS...TIMING AND PLACEMENT OF THE SFC
RIDGING AND CORRIDOR OF COLDEST TEMPS ON ANY GIVEN NIGHT IS
DIFFICULT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1136 PM CST WED FEB 26 2014
WINDS AND SNOW SHOWERS CONTINUED TO DECREASE TONIGHT AND THAT
TREND WILL CONTINUE OVERNIGHT. THE EXCEPTION WILL BE ALONG THE
SOUTH SHORE WHICH SHOULD SEE LAKE EFFECT SNOW SHOWERS AND GUSTY
WINDS LAST LONGEST. MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD...WITH SOME SPOTTY IFR CONDITIONS...MAINLY ACROSS NORTHERN
WISCONSIN FOR A FEW MORE HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -21 -2 -19 7 / 50 0 0 20
INL -29 -6 -23 4 / 50 0 20 20
BRD -25 -1 -19 9 / 20 0 0 20
HYR -21 0 -24 9 / 60 0 0 30
ASX -14 0 -23 11 / 60 10 0 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 2 PM CST THURSDAY FOR MNZ011-012-
019>021.
WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR MNZ010-018-025-
026-033>038.
WI...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR WIZ001>004-
006>009.
LS...NONE.
&&
UPDATE...MELDE
SHORT TERM...MELDE
LONG TERM...GRANING
AVIATION...MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1140 PM CST WED FEB 26 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1140 PM CST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SNOW SHOWERS AND STRONG WINDS HAVE DIMINISHED LATE THIS EVENING...AND THAT TREND WILL CONTINUE OVERNIGHT. SOME REDUCED VISIBILITIES IN SNOW SHOWERS AND BLOWING SNOW WILL HOWEVER CONTINUE OVER NORTHERN WISCONSIN FOR SEVERAL MORE HOURS. ADDITIONAL SNOWFALL ALONG THE SHORE SHORE...ESPECIALLY OVER NORTHERN IRON AND ASHLAND COUNTIES WILL BE UP TO AN INCH. ARCTIC AIR WILL SURGE INTO NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TONIGHT. THE COMBINATION OF THE WINDS AND ARCTIC AIR WILL CAUSE WIDESPREAD DANGEROUS WIND CHILLS OF ABOUT 35 TO 50 DEGREES BELOW ZERO TONIGHT AND LINGERING INTO THURSDAY. THE COLDEST WIND CHILLS ARE EXPECTED OVER THE ARROWHEAD AND IRON RANGE. WIND CHILL WARNINGS HAVE BEEN POSTED FOR THE NORTHLAND. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS WIND CHILLS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WILL LINGER INTO AT LEAST THURSDAY MORNING...BUT THERE WILL BE GRADUAL IMPROVEMENT THROUGH THE MORNING. THE VERY COLD WEATHER PATTERN...WITH PERSISTENT WEST TO NORTHWEST WINDS OF AT LEAST 10 TO 15 MPH...WILL CONTINUE THROUGH THE WEEKEND. PERIODIC WIND CHILL ADVISORIES OR WARNINGS WILL BE REQUIRED...MOST LIKELY DURING THE OVERNIGHT AND EARLY MORNING HOURS. IN ADDITION...TEMPERATURES MAY APPROACH RECORD COLD LEVELS FOR LATE FEBRUARY THURSDAY THROUGH SATURDAY TIME FRAME AS A LARGE AREA OF BITTERLY COLD ARCTIC AIR MOVES SOUTHWARD INTO THE REGION FROM CANADA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512531, 512532, 512533, 512534, 512535, 512536, 512537, 512538, 512539, 512540, 512541, 512542, 512543, 512544, 512545.